Inhibiting gap junctions in liver cells could provide a feasible strategy to preventing drug-induced liver injury (DILI), investigators claim. A team at the Massachusetts General Hospital (MGH) and the Shriners Burns Hospital, the Massachusetts Institute of Technology (MIT), and Rutgers University, demonstrated that the progression of DILI is gap-junction dependent. Their experiments demonstrated that treating mice with a small molecule inhibitor that specifically target the hepatic gap junction protein connexion 32 (Cx32) provides significant protection against liver damage and death resulting from subsequent or simultaneous challenge with known hepatotoxic drugs such as acetaminophen. Mice deficient in Cx32 were similarly protected.
Reporting in Nature Biotechnology, Martin L. Yarmush, M.D., and colleagues claim their results indicate that Cx32 represents a “promising therapeutic target for hepatoprotection.” A preventive or therapeutic strategy against DILI could thus have implications both for the safer use of already marketed drugs, the development of new treatments for a range of diseases, and the potential salvage of otherwise promising drug candidates that have demonstrated hepatic toxicity.
Their paper is titled “Gap junction inhibition prevents drug-induced liver toxicity and fulminant hepatic failure.”
Drug-induced liver injury is the most common cause of acute liver failure in the U.S, as well as the most frequently cited reason for abandoning candidate drug compounds early in development, or withdrawing approved medicines from the market. The damaging effects on the liver of some marketed drugs, such as acetaminophen (paracetamol), also limits their dosage. Unfortunately, there are currently no specific treatment strategies for preventing drug-induced liver injury.
Previous work by the MIT/MGH and Rutgers team, along with independent research, has demonstrated a link between liver inflammation and the hepatic gap junctions that enable direct intercellular communication between coupled cells in the liver. They thus postulated that liver-specific gap junction inhibitors might act to protect the liver if they could be co-formulated with hepatotoxic drugs.
Initial in vivo studies demonstrated that mice deficient in Cx32, the primary gap junction protein in the liver, were far less susceptible than wild-type mice to actual liver damage and inflammation caused by treatment with the hepatotoxin thioacetamide (TAA). In fact, they found, while all the wild-type mice administered with a lethal dose of TAA died, all the connexion 32-deficient (Cx32−/−) animals survived.
The spatial patterns of liver injury in the TAA-treated wild-type mice led the authors to postulate that gap junction communication between cells might promote the propagation and amplification of an injury signal after TAA treatment. This, they suggested, might be associated with the propagation of an oxidative stress signal throughout the parenchyma, given that oxidative stress is a known consequence of hepatotoxin exposure.
This notion was supported by experiments in which two antioxidants, DMSO and NAC, were coadministered with TAA or acetaminophen, respectively, to wild-type and CX32-/- mice. While the livers of TAA-treated wild-type mice exhibited intense focal regions of reactive oxygen species (ROS) activity, those of Cx32−/− mice showed comparatively little activity.
To test whether Cx32 is required to propagate an oxidative stress signal to neighboring cells, the team generated an in vitro co-culture system. Cx32-deficient and Cx32-expressing HeLa cells were stimulated with the reactive metabolite of TAA (thiacetamide sulfoxide, TASO), either in the absence of presence of free radical scavengers. These cells were then plated onto Cx32-expressing hepatocyte-derived H35 containing a fluorescent ROS probe. Using this system the team detected ROS in unexposed neighboring cells only when they came into contact with TASO-exposed cells expressing Cx32. This effect could also be prevented by pretreating the TASO-exposed cells with free radical scavengers.
The investigators moved on to think about evaluating the therapeutic potential of pharmacologically inhibiting Cx32, using 2-aminoethoxydipenyl-borate (2APB), a compound previously shown to transiently inhibit Cx32 gap junctions in vitro, and which they confirmed was specific to the Cx32 gap junction protein. By adapting a well-characterized scrape and load gap junction intercellular communication assay for use on liver tissue taken from wild-type and Cx32-/- mice, the team demonstrated that 2APB effectively blocks hepatic gap junction communication.
In vivo, pretreating wild-type mice with a single dose of 2ABP just an hour before challenge with TAA or acetaminophen led to a hepatoprotective response that was very similar to that observed in Cx32-/- mice. In fact, co-administering 2APB with either acetaminophen or TAA reduced serum ALT (raised concentrations of which are indicative of severe hepatocellular damage), total hepatic free radicals levels, histological evidence of hepatic necrosis and hemorrhage, liver inflammation, and neutrophil infiltration. Moreover, co-administration of 2APB reduced acetaminophen-induced mortality from 80% to 30%, and TAA-induced mortality from 100% to 0%.
The overall findings demonstrate that 2APB is an effective hepatoprotectant, and support the notion that targeting the Cx32 gap junction pathway represents a viable strategy for limiting DILI, the team concludes. “Coformulation of hepatoprotectants such as 2APB with potential hepatotoxins represents a promising strategy for rescuing compounds in the drug development pipeline by improving their safety profiles. In clinical medicine, the hepatoprotectant coadministration strategy might be used to allow continuation of medications such as statins, antibiotics, anti-epileptics or anti-tuberculosis drugs when they provoke elevations in liver enzymes or when they must be given to patients with preexisting liver disease. Finally, the most immediate clinical application of hepatoprotectants such as 2APB is in the acute management of acetaminophen overdose.”